Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 28, 2015, 5:24 PM CDT for Morgan County, Alabama. It was in force for 3 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2015, 5:24 PM CDT (22:24 UTC)
- Expired
- May 28, 2015, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:47 PM CDT | FLOOD | Decatur, AL | 2200 BLOCK OF HARRISON ST. IS FLOODED |
| May 28, 5:47 PM CDT | FLOOD | Decatur, AL | BETTY ST. AND 5TH AVE. INTERSECTION HAS 2 FEET OF WATER |
| May 28, 5:47 PM CDT | FLOOD | Decatur, AL | INTERSECTION OF 5TH AVE. AND CENTRAL PKWY. IS UNDER WATER. PORTIONS OF CENTRAL PKWY. SOUTH OF 8TH ST. ARE ALSO UNDER WATER. |
| May 28, 5:47 PM CDT | FLOOD | Decatur, AL | INTERSECTION OF 6TH AVE. AND PROSPECT IS UNDER WATER. |
| May 28, 5:47 PM CDT | FLOOD | Decatur, AL | INTERSECTION OF SOMERVILLE AND 8TH ST. IS UNDER WATER. |
| May 28, 5:47 PM CDT | FLOOD | Decatur, AL | REGION FROM 8TH ST. TO BROOKHAVEN RD. TO DANVILLE RD. IS UNDER WATER. |
| May 28, 5:55 PM CDT | FLOOD | Decatur, AL | INTERSECTION OF DANBURY LN. AND POINT MALLARD DR. HAS 1.5 FEET OF WATER. |
| May 28, 6:18 PM CDT | FLOOD | Decatur, AL | INTERSECTION OF 1ST AVE. AND BEARD ST. UNDER WATER. |
| May 28, 6:18 PM CDT | FLOOD | Decatur, AL | PORTIONS OF 10TH AVE. SE FROM MOULTON ST. TO SHERMAN ST. ARE UNDER WATER. APPROXIMATELY 1 FT. OF WATER REPORTED BY LAW ENFORCEMENT. |
| May 28, 6:18 PM CDT | FLOOD | Decatur, AL | PORTIONS OF LEE ST. ARE UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520
WGUS54 KHUN 282224
FFWHUN
ALC103-290130-
/O.NEW.KHUN.FF.W.0004.150528T2224Z-150529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CDT THU MAY 28 2015
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 830 PM CDT
* AT 523 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS WESTERN MORGAN COUNTY. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...TRINITY...FALKVILLE...BASHAM...
DANVILLE AND NEEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3440 8711 3468 8710 3465 8706 3465 8703
3458 8692 3457 8687 3457 8686 3439 8687
$$
731 follow-up statement
940
WGUS74 KHUN 290128
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 PM CDT THU MAY 28 2015
ALC103-290137-
/O.EXP.KHUN.FF.W.0004.000000T0000Z-150529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN AL-
828 PM CDT THU MAY 28 2015
...THE FLASH FLOOD WARNING FOR WESTERN MORGAN COUNTY WILL EXPIRE AT
830 PM CDT...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY.
LAT...LON 3440 8711 3468 8710 3465 8706 3465 8703
3458 8692 3457 8687 3457 8686 3439 8687
$$
73What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:17 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 28, 2:17 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 217 PM CDT THU MAY 28 2015 .DISCUSSION... THE 19Z IR/VISIBLE SATELLITE IMAGERY ALONG WITH UPPER AIR ANALYSIS INDICATED THAT A LINGERING SHORT WAVE TROUGH AT 500 MILLIBARS WAS THE CULPRIT TODAY INVOLVING THE INCREASING AREA OF SHOWERS/STORMS DEVELOPING OVER CENTRAL AND INTO NORTH ALABAMA. TEMPS WERE GENERALLY IN THE UPPER 70S TO NEAR 80 ACROSS THE FORECAST AREA. PWAT VALUES REMAINED IN THE 1.70 INCH RANGE ACROSS THE AREA INTO THE AFTERNOON AND SHOULD REMAIN BETWEEN 1.6 AND 1.7 INCHES THROUGH FRIDAY. WILL CONTINUE WITH HIGHER END CHANCE POPS THIS EVENING WITH THE SLOWER MOVING SHOWERS/STORMS AGAIN RESULTING IN A FLASH FLOOD THREAT IN A FEW LOCATIONS WHERE THERE ARE SATURATED SOILS. WILL BE WATCHING NORTHWEST ALABAMA PARTICULARLY...WHERE VERY HEAVY RAINFALL OCCURRED YESTERDAY AFTERNOON/EVENING. EXPECT LOW LEVEL SOUTHEAST-SOUTHERLY FLOW TO CONTINUE THROUGH THE UPCOMING WEEKEND. EXPECT CHANCE POPS THROUGH SATURDAY. THE MODELS ALSO INDICATE THAT A SLOW MOVING AND WEAKENING COLD FRONT WILL MOVE INTO THE LOWER OHIO VALLEY REGION BY 00Z SUNDAY. THE BOUNDARY IS PROGGED TO MAKE IT INTO MIDDLE TENNESSEE BY SUNDAY AFTERNOON. PWAT VALUES WILL REMAIN IN THE RANGE OF 1.5 TO NEARLY 1.7 INCHES THROUGH SUNDAY...AND EXPECT THERE WILL BE CONTINUED AFTERNOON/EARLY EVENING SHOWER/STORM CHANCES WITH HEAVY RAINFALL REMAINING A POSSIBILITY. THE GFS/ECMWF MODELS DISSIPATE THE WEAKENING COLD FRONT NEAR THE FORECAST AREA BY 00Z WEDNESDAY. WITH THE REMAINDER OF THE BOUNDARY REMAINING ACROSS THE FORECAST AREA THROUGH THE END OF THE EXTENDED FORECAST PERIODS...WILL CONTINUE WITH CHANCE POPS. WILL FOLLOW CLOSELY WITH THE SLIGHTLY COOLER ECMWF MODEL GUIDANCE THROUGH THE EXTENDED FORECAST PERIODS. TT && .AVIATION... /ISSUED 1239 PM CDT THU MAY 28 2015/ FOR 18Z TAFS... MVFR CIGS ARE BEGINNING TO SCATTER OUT AND WILL LEAVE CONDITIONS IN VFR CATEGORY WITH A FEW/SCT LOW LEVEL CLOUDS AOA 2KFT CONTINUING TO LINGER OVER THE TENNESSEE VALLEY. A WEAK UPPER LEVEL DISTURBANCE IS LOCATED ALONG THE MS/AL BORDER TODAY. THIS SYSTEM...ALONG WITH PEAK HEATING WILL HELP TO KICK OFF THUNDERSTORMS THIS AFTERNOON. HEAVY RAIN...SMALL HAIL AND GUSTS UP TO 20-30KTS WILL BE POSSIBLE WITH ANY OF THE STORMS TODAY. ACTIVITY SHOULD BEGIN TO TAPER OFF SHORTLY AFTER SUNSET WITH A FEW SHOWERS LINGERING OVER THE AREA THROUGH THE EVENING HOURS. TONIGHT...EXPECT THE LOW CLOUDS TO REDEVELOP WITH CIGS IN THE MVFR CATEGORY. CONDITIONS COULD LOWER TO IFR BUT NOT CONFIDENT IN THE TIMING OR DURATION AND HAVE LEFT OUT OF THE CURRENT TAF PACKAGE. STUMPF && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 67 86 67 87 / 40 50 20 50 SHOALS 66 84 66 85 / 40 50 20 50 VINEMONT 65 82 65 84 / 40 50 20 50 FAYETTEVILLE 65 82 66 84 / 40 50 20 50 ALBERTVILLE 66 82 64 85 / 40 50 20 40 FORT PAYNE 65 83 63 85 / 40 50 20 40 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 28, 1:23 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 123 PM CDT THU MAY 28 2015 ALZ001>010-016-TNZ076-096-097-291200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 123 PM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON ACROSS THE TENNESSEE VALLEY AND WILL CONTINUE INTO THE EVENING...BEFORE TAPERING OFF. SOME STORMS COULD PRODUCE STRONG WIND GUSTS...SMALL HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS CONTINUE FRIDAY AND SATURDAY BEFORE INCREASING IN COVERAGE SUNDAY AND MONDAY AS A COLD FRONT IMPACTS THE AREA. A SUMMER LIKE PATTERN OF AFTERNOON THUNDERSTORMS THEN RETURNS FOR THE MIDDLE OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. HOWEVER...TIMELY REPORTS ARE APPRECIATED.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:18 PM CDT | Special Weather Statement | HUN | Jackson | 57 min |
| May 27, 8:07 PM CDT | Special Weather Statement | HUN | Jackson | 53 min |
| May 27, 8:24 PM CDT | Tornado Warning | HUN | Jackson | 25 min |
| May 27, 8:53 PM CDT | Special Weather Statement | HUN | Jackson | 37 min |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.